Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 13, 2013, 3:12 PM MDT for Greeley County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2013, 3:12 PM MDT (21:12 UTC)
- Expired
- Apr 13, 2013, 8:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
425 WWUS83 KGLD 132112 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 312 PM MDT SAT APR 13 2013 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED... .HUMIDITES HAVE BEGUN TO ROP RAPIDLY ACROSS PORTIONS OF EASTERN COLORADO WITH SOUTHERLY WINDS EXPECTED TO BRING THIS AIR MASS INTO PORTIONS OF EXTREME NORTHWEST KANSAS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN THE WARNING AREA. COZ253-254-KSZ013-027-041-140200- /O.NEW.KGLD.FW.W.0006.130413T2112Z-130414T0200Z/ KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY- 312 PM MDT SAT APR 13 2013 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...027... 041...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 027 WALLACE AND FIRE WEATHER ZONE 041 GREELEY. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
338 WWUS83 KGLD 140203 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 803 PM MDT SAT APR 13 2013 COZ253-254-KSZ013-027-041-140315- /O.EXP.KGLD.FW.W.0006.000000T0000Z-130414T0200Z/ KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY- 803 PM MDT SAT APR 13 2013 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 013...027...041...253 AND 254... WINDS HAVE DECREASED AND RELATIVE HUMIDITY HAS INCREASED SO THAT RED FLAG CONDITIONS NO LONGER EXIST. THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 13, 1:58 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 13, 1:58 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 158 PM MDT SAT APR 13 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 157 PM MDT SAT APR 13 2013 15Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED TROUGH-RIDGE-TROUGH PATTERN ACROSS THE NORTHERN PLAINS...WITH WESTERN MOST TROUGH DIGGING INTO SOUTHERN IDAHO. AT THE SFC...TROUGH WAS LOCATED ACROSS EASTERN COLORADO WITH GUSTY SOUTHERLY WINDS ACROSS MUCH OF THE AREA. 12Z RAOBS GENERALLY INDICATE DEEPER MOISTURE AS ONE MOVES TO THE NORTH ACROSS THE AREA...WITH DDC INDICATING BEST POTENTIAL FOR DEWPOINTS TO FALL WITH AFTERNOON MIXING. INITIAL CONCERNS FOR THE AFTERNOON AND EARLY AFTERNOON WILL BE POTENTIAL FOR RED FLAG CONDITIONS ACROSS THE SOUTHWEST CWA. WINDS SHOULD NOT BE AN ISSUE AS THEY WILL REMAIN GUSTY OUT OF THE SOUTHWEST...BUT GIVEN LARGE AREA OF LOW STRATUS THIS MORNING...THINK IT WILL BE A WHILE BEFORE AIRMASS DRIES OUT ENOUGH TO SUPPORT SIG DROPS IN AFTERNOON DEWPOINTS. THERE IS DRIER AIR APPARENT IN GOES PW PROFILES TO THE SOUTHWEST...BUT CURRENTLY THINK RFW CONDITIONS WILL LIKELY ONLY BE MET FOR AN HOUR OR 2 AND PLAN ON WAITING TO SEE HOW WIDESPREAD/PERSISTENT THREAT WILL BE BEFORE ISSUING ANY FIRE WEATHER WARNING. TONIGHT-TOMORROW...SHORT WAVE TROUGH WILL MOVE INTO THE NORTHERN PLAINS THROUGH THE PERIOD FORCING COLD FRONT INTO AREA THROUGH THE OVERNIGHT HOURS. WHILE THERE IS SOME POTENTIAL INSTABILITY THAT IS EXPECTED TO DEVELOP ON THE FRINGES OF THE CWA DURING THE EARLY EVENING...BUT THINK BEST CHANCES FOR PRECIPITATION WILL BE BEHIND THE FRONT WHEN DEEP FRONTOGENETIC FORCING BEGINS AND MID LEVEL THETA-E LAPSE RATES SUGGEST POTENTIAL INSTABILITY. THIS AREA SHOULD GRADUALLY SHIFT TO THE SOUTH THROUGH THE DAY SUNDAY AND AS MID LEVELS STABILIZE EXPECT COVERAGE TO DECREASE AS WELL. DESPITE FAIRLY STRONG FORCING...LIMITED MOISTURE AND INSTABILITY LEADS ME TO THINK PRECIP AMOUNTS WILL BE LIGHT. OTHER CONCERN WILL CENTER AROUND WIND SPEEDS...BOTH WITH THE STRONG PRESSURE RISES ALONG THE FRONT BETWEEN 6 AND 12Z AND DURING THE MORNING AND AFTERNOON AS POTENTIAL FOR STRONGER WINDS TO MIX DOWN TO THE SURFACE. WITH STRONG H7 LOW DEVELOPING...HEIGHT GRADIENT WILL LEAD TO AREA OF STRONG WINDS WITH 40-50KTS AT H7 DURING THE AFTERNOON. MODELS DIFFER WITH RESPECT TO WIND STRENGTH WITH GFS HAVING THE FARTHEST SOUTH LOW POSITION RESULTING IN VERY STRONG WINDS ALOFT ACROSS AREA. THIS SOLUTION APPEARS TO BE ON THE SOUTHERN FRINGE OF EXPECTED OUTCOMES SO HAVE NOT GIVEN MUCH WEIGHT ALTHOUGH HAVE RAISED WINDS IN NORTH TO NEAR ADVISORY LEVELS THROUGH TOMORROW AFTERNOON. STRONG WINDS WILL ALSO COINCIDE WITH MUCH DRIER...POTENTIALLY SINGLE DIGIT TDS...INTO THE AREA. WHILE HUMIDITIES ARE NOT EXPECTED TO BE BELOW 15 PERCENT ACROSS MUCH OF THE AREA DUE TO COOLER TEMPS. CONSIDERED A FIRE WEATHER WATCH...BUT AREA OF CONCERN RECEIVED FAIRLY WIDESPREAD PRECIPITATION ON MONDAY AND WITH A CHANCE FOR MORE RAIN TONIGHT...CONFIDENCE IN FUELS BEING CRITICAL IS LOW. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 440 AM MDT SAT APR 13 2013 AN UPPER LEVEL TROUGH WILL DEEPEN OVER THE WESTERN CONUS TO START OUT THE PERIOD. THE TROUGH WILL LINGER THERE THROUGH WEDNESDAY BEFORE MOVING TOWARD THE AREA. WHILE THE UPPER LEVEL TROUGH REMAINS SEMI STATIONARY LIFT FROM THE TROUGH WILL MOVE OVER THE AREA AND THE ENVIRONMENT WILL BECOME SATURATED. THE BEST LIFT WILL MOVE OVER THE AREA TUESDAY NIGHT AND WEDNESDAY. HAVE THE BEST PRECIP. CHANCES FOR TUESDAY NIGHT DUE TO THE STRONGER FRONTOGENESIS OVER THE AREA COMPARED TO WEDNESDAY. ON WEDNESDAY THE MID LEVEL TROUGH MOVES OVER THE AREA AND WINDS INCREASE AS AN ARCTIC COLD FRONT MOVES THROUGH. THE GUSTY WINDS MAY CAUSE PATCHY BLOWING SNOW. DURING THE EVENING THE LIFT BEGINS TO DECLINE AS THE MID LEVEL TROUGH MOVES TO THE EAST AND THE UPPER LEVEL TROUGH AXIS BEGINS TO MOVE THROUGH THE AREA. PRECIP. COMES TO AN END THURSDAY MORNING AS THE LAST OF THE LINGERING LIFT FROM THE MID LEVEL TROUGH MOVES OUT OF THE AREA. THERE IS STILL SOME UNCERTAINTY AS TO WHAT THE PHASE OF THE PRECIP. WILL BE FOR PORTIONS OF THE FORECAST SINCE MODELS DISAGREE WITH THE AMOUNT OF SATURATION ABOVE THE -10C LEVEL...SO HAVE CHOSEN TO GO WITH A RAIN/SNOW MIX AT THIS TIME WHICH WILL NEGATIVELY AFFECT FORECASTED SNOWFALL AMOUNTS. IF TEMPERATURES COOL FURTHER SNOW-TO-LIQUID RATIOS WILL INCREASE WHICH WILL ALSO CAUSE THE SNOWFALL AMOUNTS TO INCREASE. CURRENTLY HAVE 1-4 INCHES FORECAST ACROSS THE AREA...WITH THE HIGHER AMOUNTS OVER THE WESTERN PART OF THE AREA WHERE THE BETTER LIFT WILL BE. TEMPERATURES FOR THE PERIOD WILL BE BELOW NORMAL...BUT LOW TEMPERATURES WILL NEAR NORMAL VALUES BY THE END OF THE WORK WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1255 PM MDT SAT APR 13 2013 ...UPDATED... SMALL PLUME OF BLOWING DIRT FROM CONSTRUCTION NEAR GLD RUNWAY IS RESULTING IN A LOCALIZED AREA OF REDUCED VISIBILITIES IN BLOWING DIRT. THIS SHOULD NOT BECOME WIDESPREAD NOR LONG LASTING. OTHERWISE...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS AS A STRONG COLD FRONT MOVES ACROSS THE REGION. WINDS WILL SHIFT FROM THE SOUTHWEST TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH OVERNIGHT AND INTO THE MORNING HOURS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...JTL AVIATION...JRM
Hazardous weather outlook, Apr 13, 5:15 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 515 AM MDT SAT APR 13 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 515 AM MDT SAT APR 13 2013 /615 AM CDT SAT APR 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL CONTINUE THROUGH THE MIDDLE OF THE MORNING. A FEW SPOTS COULD SEE VISIBILITIES DROP TO A HALF MILE OR LESS AT TIMES. BREEZY SOUTHERLY WINDS AND LOWER RELATIVE HUMIDITIES WILL OCCUR TODAY OVER PORTIONS OF EAST CENTRAL COLORADO. CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP OVER KIT CARSON AND CHEYENNE COUNTIES...ESPECIALLY THE WESTERN HALF OF THOSE COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WEATHER PATTERN WILL BEGIN ON SUNDAY AND CONTINUE THROUGH WEDNESDAY. THIS WILL RESULT IN INCREASING CHANCES FOR RAIN AND SNOW DURING THIS TIME. SOME ACCUMULATING SNOW WILL BE POSSIBLE FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT. THE WINDS WILL BE STRONG ENOUGH THAT SOME BLOWING OF THE SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
Nearby
Red Flag Warnings in Kansas, 2013Red Flag Warnings in Colorado, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.